Texas, 2022

Hail and Damaging Wind in Texas, April 5, 2022

April 5, 2022 · NWS EWX · 2 events in 1 county or zone

Thunderstorms formed along a dryline in northern Mexico and moved into Texas. One of these storms produced strong wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed along a dryline in northern Mexico and moved into Texas. One of these storms produced strong wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 5, 11:39 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 5, 11:39 AM CST, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1239 PM CDT Tue Apr 5 2022

.AVIATION...
/18Z TAFS/
VFR conditions are expected through the forecast period for all area
sites. A south to southwest flow around 10 knots with gusts up to 20
knots or so is forecast this afternoon. For KDRT, the winds are
expected to be from the west as a dryline pushes to the east of the
terminal through early this evening. A cold front is forecast to push
across central Texas overnight into early Wednesday morning. A wind
shift to the north will take place around 10Z for KDRT and around 11z
and 12Z for the I-35 airports. A breezy wind flow out of the north
around 10 to 15 knots is forecast with gusts up to 30 knots in the
wake of the front.

&&

.PREV DISCUSSION... /ISSUED 921 AM CDT Tue Apr 5 2022/

UPDATE...
A line of moderate to heavy showers and isolated thunderstorms has
developed across the southwestern counties of the area. Several hires
models suggest this activity to continue through the rest of the
morning hours. Some of these storms could become strong to marginally
severe as an upper level jet streak moves across the area. We will
monitor closely the situation as another round of strong storms could
develop south of US 57 and I-10 mid to late afternoon.

PREV DISCUSSION... /ISSUED 618 AM CDT Tue Apr 5 2022/

AVIATION...
SAT and SSF seem to be in some hole in the cloud deck and are both
currently VFR. MVFR ceilings are being reported by all surrounding
airports and it seems likely that they will be MVFR again shortly.
It's hard to determine how significant this hole is from satellite,
because higher clouds are obscuring the low clouds. We will keep both
airports MVFR until we can make a better assessment. AUS continues to
have an MVFR ceiling. The Austin and San Antonio terminals will
improve to VFR by around noon and stay that way through the rest of
this TAF period. Winds will increase this afternoon to near 10 kts
with gusts to 20 kts. A dry cold front will move through the region
Wednesday morning and turn the winds to the north and increase speeds
by around 5 kts.

VFR conditions will prevail at DRT through the entire period. Winds
will become westerly at around 10 kts with gusts up to 20 kts during
the afternoon.

PREV DISCUSSION... /ISSUED 321 AM CDT Tue Apr 5 2022/

SHORT TERM (Today through Wednesday)...
An elongated upper level trough has the flow over Texas from the
southwest. The low level flow continues to be from the south to
southeast. A cold front is draped across Central Texas just north of
our CWA this morning. The airmass over the region remains warm and
moist. The dryline we had expected to move into the area stayed out
west and the cap held. Westerly winds will develop later this
morning and push across the area this afternoon. This will bring
warmer, drier air to our CWA. With any upper level support moving to
the south and east, the only chance for convection will be across
our southern area this afternoon and early evening. Even there
chances will be low. The warm advection today will send temperatures
to near record territory. Highs today will be in the 90s everywhere
with 100 possible in a few spots in the southwestern part of the
CWA. The high temperatures and drier air will result in very low
relative humidity across the north and west. This combined with
breezy winds will result in critical fire weather conditions and we
have issued a Red Flag Warning for this afternoon and early evening.

Tonight the cold front will begin to advance into our CWA. The
frontal passage through our area will be dry. Behind the front
cooler air will move in. Lows Wednesday will be in the 50s and 60s.
Strong northerly to northeasterly winds during the day Wednesday
will continue to bring cooler air. Highs Wednesday will be 10 to 15
degrees cooler than today except over the southwest where the
cooling will only be around five degrees.

LONG TERM (Wednesday Night through Monday)...
Cold advection from surface high pressure building into our area
continues Thursday into early Friday with breezy/gusty northerly
winds. Surface high drifts off the east allowing breezy/gusty
southerly flow to return out west on Friday and all areas Saturday
through Monday.

Below normal temperatures are expected Thursday and Friday. There
continues to be a potential for a few low lying/wind sheltered spots
in the Hill Country and along the Escarpment to reach freezing
around sunrise Thursday, Friday, and Saturday mornings. Agricultural
interests should monitor low temperature forecasts. A warming trend
to above normal temperatures is expected Saturday through Monday.

A very dry airmass keeps rain out of the forecast Thursday through
Saturday. Moisture returns on Sunday leading to slight chances of
light showers as early as late Sunday, though more likely on Monday
due to low level jet forcing underneath a strong capping inversion.

FIRE WEATHER...
Near Critical to Critical Fire Weather Conditions return to the Hill
Country and portions of the Rio Grande this afternoon. While
sustained winds might not meet criteria, the very low minimum
humidities in the single digits and teens with wind gusts up to 25
mph forecast combined with recent fire activity and behavior in this
region on similar weather days suggests a Red Flag Warning is
warranted northwest of a Llano to Uvalde to Del Rio line.

Red Flag Warnings are also likely across larger portions of the area
Wednesday through Saturday. Very low minimum humidities in the
single digits and teens take hold across all of our area. Sustained
winds should meet criteria of 15 mph or greater across much of our
area. In addition, there was a lack of wetting rains, except in
isolated areas, on Monday into overnight. Fuel moisture will dry even
more over the next few days due to ample sunshine, warm daytime
temperatures, and the breezy winds.

Moisture recovery is expected on Sunday into next week, however,
western areas may mix to lower humidities again during the afternoon
hours. In addition, wetting rains will likely be spotty, at best.

CLIMATE...
Record highs for today, April 5th and forecast are below:
Austin Bergstrom....89 in 1954, forecast 92
Austin Camp Mabry...94 in 1936, forecast 93
Del Rio.............96 in 1909, forecast 99
San Antonio.........93 in 1936, forecast 94

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  78  51  76  47 /   0   0   0   0   0
Austin Bergstrom Intl Airport  61  78  48  76  41 /   0   0   0   0   0
New Braunfels Muni Airport     61  82  48  78  42 /  -    0   0   0   0
Burnet Muni Airport            58  76  46  74  42 /   0   0   0   0   0
Del Rio Intl Airport           63  87  53  81  48 /   0   0   0   0   0
Georgetown Muni Airport        61  77  48  75  43 /   0   0   0   0   0
Hondo Muni Airport             58  87  48  82  42 /  -    0   0   0   0
San Marcos Muni Airport        60  80  47  77  41 /  -    0   0   0   0
La Grange - Fayette Regional   63  80  48  76  43 /  -    0   0   0   0
San Antonio Intl Airport       61  82  52  78  46 /  -    0   0   0   0
Stinson Muni Airport           64  87  53  80  46 /  -    0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for Bandera-Edwards-
Gillespie-Kerr-Kinney-Llano-Real-Uvalde-Val Verde.

&&

Short-Term/Aviation...17
Long-Term...Brady
Hazardous weather outlook, Apr 5, 2:08 PM CST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
308 PM CDT Tue Apr 5 2022

TXZ171>173-183>194-202>209-217>225-228-062015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
308 PM CDT Tue Apr 5 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

A few strong to severe thunderstorms are possible for areas along
and south of an Eagle Pass to San Antonio to Cuero line through
early this evening. Damaging winds gusts and large hail are the
primary severe weather concerns.

A Red Flag Warning remains in effect for this afternoon and early
evening across the Rio Grande Plains, southern Edwards Plateau,
and northern Hill Country.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Red Flag Warning for critical fire weather conditions is in
effect from 10 AM until 8 PM Wednesday across much of south
central Texas.

Elevated to critical fire weather conditions are possible each
afternoon Thursday through Saturday. Additional Red Flag Warnings
are likely over portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Apr 5, 8:45 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             LAKE VIEW               29.46N 100.94W
04/04/2022  E1.50 INCH       VAL VERDE          TX   TRAINED SPOTTER

&&

OB
Special weather statement, Apr 5, 1:47 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
247 PM CDT Tue Apr 5 2022

TXZ217-052030-
Maverick TX-
247 PM CDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of southeastern
Maverick County through 330 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of El Indio, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Indio and Farias Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2840 10035 2842 10034 2845 10034 2848 10037
      2848 10035 2850 10033 2851 10038 2854 10041
      2868 10011 2839 10011 2834 10031
TIME...MOT...LOC 1947Z 247DEG 16KT 2842 10045

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BRADY
Special weather statement, Apr 5, 2:08 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
308 PM CDT Tue Apr 5 2022

TXZ204-218-219-052100-
Frio TX-Medina TX-Zavala TX-
308 PM CDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of southwestern Medina,
northeastern Zavala and northwestern Frio Counties through 400 PM
CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Batesville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Batesville, Bluff and Frio Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2890 9960 2908 9961 2909 9956 2909 9942
      2913 9941 2918 9918 2887 9916
TIME...MOT...LOC 2008Z 267DEG 17KT 2900 9952

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

BRADY

The radar

The Laughlin AFB radar (KDFX), 98 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Maverick

When
April 5, 2:20 PM CST
Where
Maverick County, 9 mi S of El Indio
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
28.390, -100.320

A thunderstorm produced a wind gust measured at 62 mph and nickel size hail south of El Indio.

Hail, Maverick

When
April 5, 2:20 PM CST
Where
Maverick County, 9 mi S of El Indio
Measured
0.88 in hail
Reported by
Public
Coordinates
28.390, -100.320

A thunderstorm produced nickel size hail and a wind gust measured at 62 mph south of El Indio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021260, 1021261.